Bladder Cancer - Episode 15

Case 3: FGFR-Targeted Therapy Adverse Events in Bladder Cancer

November 27, 2019

EXPERT PERSPECTIVE VIRTUAL TUMOR BOARD

Elizabeth R. Plimack, MD:I think one of the issues in the adjuvant space that always comes up is toxicity. And the balance between toxicity and an efficacy that you can’t measure in real time in the adjuvant setting really becomes a key conundrum in the clinic. Arlene, I know you have probably more experience than anyone managing toxicity to erdafitinib. What recommendations do you have for clinicians using it for the first time?

Arlene O. Siefker-Radtke, MD:Well, when you look at the toxicity, there seems to be early effects, and then the cumulative effects, like you see with other TKIs [tyrosine kinase inhibitors], including the hand-foot syndrome. As far as the early effects, we do see hyperphosphatemia, but we actually increase the dose pushing to a level of hyperphosphatemia, because there was an early sense that this might contribute to the response, or benefit from treatment. And that’s why erdafitinib has this up-titration schema where it used a phosphorous level of 5.5 on day 15. And if it was less than that, you went up from 8 to 9 mg dosing.

Now despite this up-titration, we don’t see long-term phosphorous toxicity. And it’s thought because there are homeostatic mechanisms that occur using continuous dosing that then allows the kidney to excrete more phosphorous. So we haven’t needed to use, at least in my experience I haven’t need to use, as much of the phosphate binding agents like a sevelamer, whereas other trials have utilized more. And perhaps it’s a difference in schedule. When you give it intermittently, the homeostatic mechanisms allowing phosphorous excretion may not necessarily occur, or occur to the same degree, perhaps.

But we do see these long-term effects, we do see in patients who are receiving treatment, they get a hand-food syndrome, peeling of the skin, and paronychias. And that’s been one of the most frequent causes of holding the drug, at least in my patients. And the patient that I still have on treatment today, more than 3 years on therapy, about every 3 months he requires a 2-to-3-week off period to allow hand healing to occur. And this is despite doing a lot of preventive maintenance to the hands. I tell them, baby your hands, use hand creams, especially the emollient cream.

Living in Texas, several of my patients found that when they were waterproofing their boots with mink oil that you can buy in a sports store, that that was working very well on their hands. And so they buy a $6 tin of mink oil. Mink oil, if you buy it as a beauty product for women, it can be $100 an ounce. So much cheaper when you buy it to condition your cowboy boots or baseball gloves. But the mink actually has, when I looked up the properties of mink oil, it says that it most closely approximates human sebum.

So it might be closer to humans, and then mink also, they’re water animals, so perhaps some water protective effect in addition to the water protection for leather. I had several patients using the mink oil that they use on their cowboy boots, which actually seemed to have helped very well.

Now of course the one that everyone worries about is central serous retinopathy, and we’ll hear more about that from our esteemed ophthalmologist who will be able to tell us more about that process.

When we look at central serous retinopathy, it’s thought to be a potential class effect through inhibitors of the MAP kinase pathway. It’s been observed with other inhibitors of MAP kinase as well. We did monitor for it for in these patients by doing baseline ophthalmology scans, and ophthalmology visits. And then we did Amsler grid testing looking for wavy lines because anything that might disrupt your retina would cause a bit of visual changes, or blurry vision. And then if a patient ever reported a wavy line, or a blurred vision or change in vision, we immediately held therapy and sent them to ophthalmology to make a diagnosis.

There were I believe only 3 patients who actually discontinued for central serous retinopathy. And in the patients I had who developed it, I was able to resume treatment in most of them. The 1 patient we didn’t, it was a patient choice. He went on to alternate therapy and was having difficulty coming back and forth to Houston. So it was reversible, it did appear tolerable, it didn’t result in any long-term vision damage. Now of course, when we treat thousands of patients, we’ll have to see how that bears out, and that’s why there’s such close monitoring recommend currently by the FDA forFGFR-targeted therapy.

So I would say it would be good to have your ophthalmologist added to your Christmas basket list, because you’ll probably be communicating with him before starting patients on treatment with erdafitinib.

Elizabeth R. Plimack, MD:Great.

Transcript edited for clarity.